Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A matrix representation for associative algebras. II


Author: Jacques Lewin
Journal: Trans. Amer. Math. Soc. 188 (1974), 309-317
MSC: Primary 16A64; Secondary 16A42
DOI: https://doi.org/10.1090/S0002-9947-74-99943-7
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The results of part I of this paper are applied to show that if F is a free algebra over the field K and W is a subset of F which is algebraically independent modulo the commutator ideal [F, F], then W again generates a free algebra. On the way a similar theorem is proved for algebras that are free in the variety of K-algebras whose commutator ideal is nilpotent of class n.

It is also shown that if L is a Lie algebra with universal enveloping algebra F, and U, V are ideals of L, then $ FUF \cdot FVF \cap L = [U \cap V,U \cap V]$. This is used to extend the representation theorem of part I to free Lie algebras.


References [Enhancements On Off] (What's this?)

  • [1] R. Amayo and I. Stewart, Finitely generated Lie algebras, J. London Math. Soc. (2) 5 (1972), 697-703. MR 0323850 (48:2205)
  • [2] G. Baumslag, Some subgroup theorems for free v-groups, Trans. Amer. Math. Soc. 108 (1963), 516-525. MR 27 #4862. MR 0154919 (27:4862)
  • [3] G. Bergman, The diamond lemma for ring theory (to appear). MR 506890 (81b:16001)
  • [4] P. M. Cohn, On a generalization of the Euclidean algorithm, Proc. Cambridge Philos Soc. 57 (1961), 18-30. MR 22 #9514; 22, 2547. MR 0118743 (22:9514)
  • [5] N. Jacobson, Lie algebras, Interscience Tracts in Pure and Appl. Math., no. 10, Interscience, New York, 1962. MR 26 #1345. MR 0143793 (26:1345)
  • [6] J. Labute, Algèbres de Lie et pro-p-groupes définis par une seule relation, Invent. Math. 4 (1967), 142-158. MR 36 #1581. MR 0218495 (36:1581)
  • [7] J. Lewin, A matrix representation for associative algebras. I, Trans. Amer. Math. Soc. 188 (1974), 293-308. MR 0338081 (49:2848)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 16A64, 16A42

Retrieve articles in all journals with MSC: 16A64, 16A42


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-74-99943-7
Keywords: Free algebras, free subalgebras, PI algebras, free Lie algebras
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society